Acute Hepatitis Associated with Thymus Vulgaris Oil Ingestion; Case Report
Aslıhan Yürüktümen1, Nil Hocaoğlu2, Murat Ersel3, Murat Özsaraç3, Selahattin Kıyan3
1Akdeniz University School Of Medicine, Department Of Emergency Medicine, Antalya
2Dokuz Eylul University School Of Medicine, Department Of Pharmacology, Izmır
3Ege University School Of Medicine, Department Of Emergency Medicine, Izmir
Keywords: thyme, poisoning, hepatitis
Many plants traditionally used in folkloric medicine can cause poisoning. Typically known as “thyme”, “Thymus Vulgaris” continues to be one of the most commonly used folkloric herbs in Turkey. Here, we report a case of toxic hepatitis due to the ingestion of concentrated thyme oil. The patient was reported to have ingested a total of 25 ml. of Thyme oil which was routinely sold in the local market. The total dose was taken in two consecutive days in different amount. The patient then developed nausea, vomiting and diarrhea, and he was subsequently admitted to the emergency unit, with high transaminase levels. He was placed on observation unit for two days. His elevated aminotransferase levels and symptoms gradually decreased during the observation period. Thyme, which is known to be a nonpoisonous plant, is one of the most commonly used herbs; however, plants similar to thyme are not necessarily as harmless as they seem to be.